Jump to content

Well, Made An Appt. With Allergist


Recommended Posts

I hope he's a doctor open to discussing MCAD. It seems like the rest of you get the good doctors, and I can't find one to look at the bigger picture. Alot of you have been offered great meds to try, like Mestinon, midodrine, florinef, etc., and all I get is an offer of different kinds of beta blockers that do me more harm than good. We are lacking in real thinkers here down in the south!!

My flushing has gotten really bad since the warmer weather hit. The temp just makes my vessels dilate like pipelines, and it really makes me swimmy-headed and the pooling is awful. I was a little like this last summer, but nothing to complain about. This is already 5x worse this year, and we haven't even hit the heat yet! This is a new feature of my POTS, and is really keeping me from being upright much.

Link to comment
Share on other sites

Have you tried over-the-counter Zantac and Zyrtec to see if it helps you with these symptoms? It would at least give you an idea and some info to share with the doctor. None of my docs have heard of MCAD either, but I have been lucky to find one who is at least willing to listen and precribe the MCAD meds based on the fact that they help me.

Link to comment
Share on other sites

No, I had my husband buy the Zyrtec about a month ago, but I was scared to take it. Waaaayyyy back, 15 years or more when I used to get colds, I took my last dose of cold meds as my heart went to racing and I was panicky for hours. I know allergy meds are different, just still scared of a reaction. I wanted to be under the care of the doctor when I tried it. I go next week anyway, so it is soon.

Link to comment
Share on other sites

I hope you find a doc who's helpful.BTW, I don't know any allergist who would prescribe mestinon, midrodine, or florinef- those are all for autonomic dysfunctions (like POTS & NMH), which are by-products of MCAD. The combo of zyrtec and zantac is where you would start if it is MCAD. They are both VERY benign and OTC. (The only possible side effect from the zyrtec would be drowsiness.) Your REACTION to this combo would be the starting point of the diagnostic process.

Bring a copy of the Vanderbilt study that relates POTS to MCAD as a way to begin the conversation. Best of luck. Let us know how it goes!

Julie

Link to comment
Share on other sites

Julie, I already have my copy of the study printed out and ready to bring! :lol: I wanted to make sure he understood EXACTLY the possible connection and take it seriously.

BTW, I was making a general statement about the Mestinon, etc. regarding POTS in general. I knew they were not for MCAD. I was meaning that I haven't yet hit a doctor that was willing to try to treat ANY of my symptoms regarding POTS(except the bad beta blockers that leave me with a b/p of 70/40).

I definitely hope it is the beginning of some symptom control.

Link to comment
Share on other sites

Me too :rolleyes: That's poppycock- no doc willing to try anything beyond a BB, which is contraindicated in MCAD. I am in Northeast GA. Where are you located? If MCAD seems like a real possibility, I may be able to point you to a good doc. Good for you for having the study printed out. I am crossing my fingers and toes for you. Let us know how it goes.

Hugs-

Julie

Link to comment
Share on other sites

Hi Issie-

Here is a blurb straight from the DINET site. It cites the article you are looking for:

Mast cell activation disorders may play a role in the development of POTS in some individuals. Some patients with orthostatic intolerance suffer from episodes of flushing, palpitations, shortness of breath, chest discomfort, headache, lightheadedness, hypotension or hypertension and occasionally syncope (Jacob & Biaggioni, 1999). Exercise may trigger an attack (Shibao, Arzubiaga, Roberts, Raj, Black, Harris & Biaggioni, 2005). Patients may complain of increased fatigue, sleepiness, increased urination and/or diarrhea after an attack (Jacob & Biaggioni, 1999). Symptoms of orthostatic intolerance often worsen after an episode. An increase in urinary methylhistamine, a marker of mast-cell activation, can be found in these patients.

Mast-cell activation results in the release of the vasodilator histamine, which may contribute to symptoms of POTS. Other mast cell mediators, such as plasma prostaglandin 2, may contribute to symptoms as well. Urinary histamine is often measured in the evaluation of flushing, but it is less specific than methylhistamine and not useful in the diagnosis of mast-cell activation (Shibao et al., 2005). Patients should be instructed to collect urine for a 4-hour period immediately after a severe spontaneous flushing episode. Urinary methylhistamine is usually normal between episodes in patients with mast-cell activation disorders, although the patients may experience chronic fatigue and orthostatic intolerance between episodes, which can lead to a disabling condition (Shibao et al., 2005).

Beta blockers should be used with caution, if at all, in those with mast-cell activation disorders (Shibao et al., 2005). Beta blockers may trigger mast-cell activation.

Best of luck with your appointment. I'm sending prayers and good thoughts your way. Keep us posted on how it goes!

Hugs-

Julie

Link to comment
Share on other sites

Good luck, Sue. I feel your frustration with Doctors. I had to take my son to the allergist last week and while I was there, I asked the Doctor if he knew anything about Mastocytosis or Mast Cell Diseases (thinking I could see him myself) and he said, "now don't go googling that, you will come up with Mast Cell leukemia and other scary stuff." So condescending. He doesn't know me, my history, my diagnosis, nothing. How does he know I DONT have something scary? Oh wait, I DO have something SCARY - POTS. I mentioned Mast Cell to a new Dermatologist a few weeks ago. She said, "you don't have that, too much information can be too much of a good thing." !!!! Sorry for the detour, I am just so frustrated. Please let us know how it goes - hope you get some answers.

Julie and Sarah - Would a trial of Zyrtec and Zantac really give some answers? I might try it. It's just scary because of possible bad reactions - I am ridiculously sensitive.

Link to comment
Share on other sites

Thanks Sue and Julie. I'll get that one printed off.

Hope it goes well for you Sue, also. Keep us posted. I know exactly how you feel - got major butterflies and nerves on edge. Hoping I don't have a brain fog day. I also have to try to drive myself there and I haven't driven in about 2 years. I made a trial run with hubby last week and know I can do it - just don't want to; and really kind-a scared. But, I'll just take it slow and go the side streets. Have to go it alone. I had wanted my hubby's ears to help me listen and him to also help me talk to the doc. (He can't make it with me.) Got my notebook, so I'll take lots of notes.

Link to comment
Share on other sites

Naomi - Don't let them talk you out of it if you think you may have it. Even specialists don't seem to be familiar with MCAD and their condescending attitudes toward you could result in your not finding out solutions that could help.

I started the Zantac/Zyrtec combo the day I had my TTT (I didn't want to mess up the results) and my positive response to even OTC doses suggested to me I was on the right track. I wouldn't be able to exercise at all (or even likely get out of bed) right now if I hadn't started those meds.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...